South Dakota, 2004

Hail and Damaging Wind in South Dakota, July 3, 2004

July 3, 2004 · NWS FSD · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 2:00 PM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 3, 2:00 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SAT JUL 3 2004

.DISCUSSION...
UPPER LOW CONTS TO MOVE EWD ACRS IA ATTM WITH CLOUD SHIELD SLOWLY
BREAKING UP ACRS ERN CWA. ANOTHER SFC FNT IS SAGGING SEWD ACRS CWA
AND WL CONT TO MOVLE SLOWLY SEWD ACRS CWA DURG NITE. A FEW TRW HAVE
FIRED UP NR THIS BNDRY ACRS FAR NRN CWA IN VCNTY OF WEAK S/W. CUD
SEE AN ISOLD SVR STORM FAR N EARLY THIS EVE DUE TO COOLER AIR ALOFT
CREATING SOME INSTABIL. MAIN THREAT WUD BE SMALL HAIL. RAIN COOLED
AIR FURTHER SE IN CWA WL PBLY HINDER DVLPMT BUT WL KEEP SLIGHT CHC
IN ALONG I90 THIS EVE. ANOTHER S/W WL MOVE EWD ACRS NEB OVR NIGHT
AND CUD SKIM SRN CWA AFTER MIDNIGHT. SO WL BRING A CHC INTO FAR SRN
CWA LATER TONIGHT. WITH WEAK BDRY OVR SRN CWA AND PLENTY OF
LLM...AND LGT WNDS...AREAS OF FOG CUD ONCE AGAIN FORM S NR BNDRY.

ON SUN...SLIGHTLY DRIER AIR WL SPREAD IN FM N AND SHUD BE A NICE DAY
WITH HIGHS FROM 80 TO 85.

STRONGER S/W WL BEGIN TO AFFECT WRN CWA SUN NITE AS TRW FIRE UP OVR
WRN HIGH PLAINS SUN AFTN AND THEN SPREAD EWD OVERNIGHT. PRECIP SHUD
REACH I29 BY SUNRISE MON. LOOKS WET ACRS CWA ON MON AS SFC FNT SAGS
ACRS SRN CWA WHILE S/W MOVES EWD ACRS CWA. WITH CLOUDS AND
PRECIP...HIGHS WL ONLY BE FROM 70 TO 75. COOL AIR WL SPREAD S ACRS
CWA BEHIND THIS FNT AND WL PERSIST INTO TUES. SC SHUD BE WIDESPRD ON
TUES AND WITH COLD AIR ALOFT...ANY HTG CUD TRIGGER A FEW RW-. HIGH
TEMPS WL BE ONLY ARN 70 N TO 75 S. GRADUAL WARMUP ON WED AND BACK TO
NORM THU AND FRI. NEXT FNT ON GFS SLOWER THAN 00Z RUN WITH BULK OF
PRECIP EXPECTED FRI AS FNT MOVES ACRS CWA. SO WL CONT CHC TRW FRI
ACRS CWA. HIGH PRES WL BUILD IN BEHIND FNT SO WL GO DRY ON SAT.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 3, 4:27 AM CST, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 AM CDT SAT JUL 03 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
527 AM CDT SAT JUL 03 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A TROUGH OF LOW PRESSURE WILL MOVE EAST OVER THE AREA THROUGH
THIS EVENING. WITH LINGERING LOW LEVEL MOISTURE AND RELATIVELY
COLD AIR ALOFT...SCATTERED THUNDERSTORMS SHOULD DEVELOP WEST OF
THE JAMES RIVER THIS AFTERNOON...AND THEN MOVE SOUTHEAST OVER THE
AREA LATER THIS AFTERNOON AND EVENING. ISOLATED STORMS COULD
PRODUCE WIND GUSTS UP TO 60 MPH AND DIME SIZE HAIL...MAINLY WEST
OF A LINE FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST OVER
THE AREA LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. THIS SYSTEM WILL
TAP INTO A SOUTHEAST FLOW OF MOIST UNSTABLE AIR FROM THE CENTRAL
PLAINS TO PRODUCE EXPECTED WIDESPREAD SHOWERS AND
THUNDERSTORMS... DEVELOPING WEST OF THE JAMES RIVER LATE SUNDAY
NIGHT...THEN SPREADING EAST MONDAY AND MONDAY NIGHT. A FEW STORMS
COULD PRODUCE DIME SIZE HAIL SOUTH OF INTERSTATE 90. HEAVY RAINS
ARE ALSO POSSIBLE...MAINLY NORTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT WEST OF LINE
FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 3, 7:26 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             NW PARKSTON             43.39N 97.99W
07/03/2004  0.88 INCH        HUTCHINSON         SD   TRAINED SPOTTER

&&

DPM
Local storm report, Jul 3, 7:33 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 SSW ARTESIAN          43.94N 97.96W
07/03/2004  1.75 INCH        SANBORN            SD   PUBLIC

0710 PM     HAIL             9 SSW FEDORA            43.89N 97.86W
07/03/2004  0.25 INCH        SANBORN            SD   PUBLIC

0705 PM     HAIL             5 SSW FEDORA            43.94N 97.83W
07/03/2004  1.00 INCH        MINER              SD   PUBLIC

&&

DPM
Local storm report, Jul 3, 7:41 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             11 S FEDORA             43.85N 97.79W
07/03/2004  0.75 INCH        MINER              SD   PUBLIC

0739 PM     HAIL             7 N FULTON              43.83N 97.82W
07/03/2004  1.00 INCH        HANSON             SD   PUBLIC

0758 PM     HAIL             1 E FULTON              43.73N 97.80W
07/03/2004  0.75 INCH        HANSON             SD   PUBLIC

0758 PM     HAIL             1 E FULTON              43.73N 97.80W
07/03/2004  0.75 INCH        HANSON             SD   AMATEUR RADIO

0756 PM     HAIL             1 W DIMOCK              43.48N 98.01W
07/03/2004  1.75 INCH        HUTCHINSON         SD   PUBLIC

&&

DPM
Local storm report, Jul 3, 7:55 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             4 W CANOVA              43.88N 97.58W
07/03/2004  0.75 INCH        MINER              SD   PUBLIC

0756 PM     HAIL             1 W DIMOCK              43.48N 98.01W
07/03/2004  1.75 INCH        HUTCHINSON         SD   PUBLIC

0758 PM     HAIL             1 E FULTON              43.73N 97.80W
07/03/2004  0.75 INCH        HANSON             SD   PUBLIC

0758 PM     HAIL             1 E FULTON              43.73N 97.80W
07/03/2004  0.75 INCH        HANSON             SD   AMATEUR RADIO

0818 PM     HAIL             6 N COLMAN              44.07N 96.82W
07/03/2004  0.75 INCH        MOODY              SD   PUBLIC

0823 PM     HAIL             PARKSTON                43.39N 97.99W
07/03/2004  0.88 INCH        HUTCHINSON         SD   PUBLIC

0823 PM     HAIL             NW PARKSTON             43.39N 97.99W
07/03/2004  0.88 INCH        HUTCHINSON         SD   TRAINED SPOTTER

0825 PM     HAIL             3 NW EMERY              43.63N 97.66W
07/03/2004  0.75 INCH        HANSON             SD   PUBLIC

&&

DPM
Local storm report, Jul 3, 8:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             MITCHELL                43.73N 98.03W
07/03/2004  2.50 INCH        DAVISON            SD   LAW ENFORCEMENT

0845 PM     HAIL             2 E HOWARD              44.01N 97.48W
07/03/2004  1.25 INCH        MINER              SD   PUBLIC

0845 PM     HAIL             9 NE TRIPP              43.32N 97.84W
07/03/2004  1.50 INCH        HUTCHINSON         SD   PUBLIC

&&

DPM

The radar

The Sioux Falls radar (KFSD), 93 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bon Homme

When
July 3, 8:10 PM CST
Where
Bon Homme County, 1 mi NE of Scotland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.167, -97.717

Thunderstorm Wind, Bon Homme

When
July 3, 8:10 PM CST
Where
Bon Homme County, 1 mi NE of Scotland
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.167, -97.717

Thunderstorm winds caused tree damage, including several large branches blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415907, 5415908.